Nebraska, 2015

Damaging Winds in Nebraska, June 20, 2015

June 20, 2015 · NWS LBF · 3 events in 3 counties and zones

A line of thunderstorms moved into north central Nebraska and produced winds up to 69 miles per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms moved into north central Nebraska and produced winds up to 69 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 11:05 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 11:05 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 AM CDT SAT JUN 20 2015

.SYNOPSIS...
ISSUED AT 344 PM CDT FRI JUN 19 2015

THUNDERSTORM COMPLEX CONTINUES TO PUSH EAST ACROSS EASTERN S DAKOTA.
MEANWHILE COLD FRONT DIVING SOUTH ACROSS THE NORTHERN ROCKIES. BROAD
UPPER LEVEL RIDGE ACROSS THE SOUTHWEST INTO THE HIGH PLAINS. STRATUS
LINGERING ACROSS THE CENTRAL PART OF THE CWA WITH TEMPS IN THE 70S.
AS THE SUN SHINES ON THE EAST AND WEST SIDES OF THE STRATUS...TEMPS
INTO THE 80S WITH PORTIONS OF SW NEB NEAR 90.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 344 PM CDT FRI JUN 19 2015

COLD FRONT WILL PUSH ACROSS THE AREA OVERNIGHT INTO EARLY TOMORROW.
WARM TEMPS ALOFT WILL PROVIDE A STRONG CAP OVER MOST OF THE AREA.
THE ONLY AREA EXPECTING A SLIGHT CHANCE IS NEAR THE NEB/S DAKOTA
BORDER. MODELS ARE TRACKING A MCS ACROSS S DAKOTA...AND A FEW NEAR
TERM MODELS BRING ACTIVITY SOUTH OF THE BORDER. CONFIDENCE IS
MARGINAL ACTIVITY WILL DEVELOP/REMAIN SOUTH OF THE BORDER SO POPS
ARE LOW. IF ANY STORMS DO DEVELOP...LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH PWATS GREATER THAN AN INCH AND LOCALLY UP TO 2 INCHES
IN THE MODELS WHERE THERE IS ONGOING CONVECTION.

BEHIND THE COLD FRONT WINDS BECOME NORTHWESTERLY THEN NORTHERLY AND
WINDS INCREASE TO 20 TO 30 MPH. ANOTHER CONCERN IS THE BOUNDARY
LEVEL MOISTURE. LOOKS LIKE THE MOISTURE WILL REMAIN TRAPPED EVEN
WITH THE COLD FRONT PASSAGE SO STRATUS IS POSSIBLE. HOWEVER WITH THE
STRONG WINDS AND SLIGHTLY DRIER AIR ADVECTING IN BEHIND THE
FRONT...SHOULD BE ABLE TO MIX OUT THE STRATUS BEFORE NOON. THIS WILL
ALLOW TEMPS TO JUMP INTO THE 80S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 344 PM CDT FRI JUN 19 2015

FOR SATURDAY NIGHT...THE 0-2KM THETA-E/WIND AND PRECIPITABLE WATER
PROJECTION SHOWS THE LOW LEVEL JET ACROSS WESTERN NEBRASKA WITH THE
STRONGEST MOISTURE FLUX CONVERGENCE OVER THE NORTHEAST NEBRASKA
PANHANDLE AND THE NORTHWEST SANDHILLS. THAT IS LIKELY TO RESULT IN
THE DEVELOPMENT OF A CONVECTIVE SYSTEM LATE SATURDAY NIGHT. CURRENT
INDICATIONS ARE THAT THE STRONGEST DEVELOPMENT WILL BE ACROSS
NORTHERN NEBRASKA.

THE SURFACE FRONT THEN LIFTS INTO NEBRASKA FROM KANSAS INTO SOUTHERN
NEBRASKA SUNDAY NIGHT AND EARLY MONDAY BUT THE MOST FAVORABLE
MOISTURE WILL BE IN NORTHERN AND EASTERN NEBRASKA.

AS THE FRONT OSCILLATES NORTH AND SOUTH...THERE ARE CHANCES OF
THUNDERSTORMS EACH DAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1147 PM CDT FRI JUN 19 2015

EXPECT STRATUS TO DEVELOP OVERNIGHT BEHIND A COLD FRONT ACROSS NORTHWEST
NEBRASKA. CONFIDENCE HIGHER AT KVTN AND HAVE INCLUDED MVFR CIGS
NEAR OVC015 12Z-15Z. LESS OF A SIGNAL FOR POST FRONTAL DEVELOPMENT
AT KLBF AND HAVE NO LONGER INCLUDED A MENTION. THUNDERSTORMS IN
SOUTH DAKOTA ARE CURRENTLYL 80 MILES NORTHWEST OF KVTN...THEY
SHOULD REMAIN AT LEAST 50 MILES FROM THE TERMINAL...BUT THERE
COULD BE OUTFLOW WINDS PASSING THROUGH IN THE NEXT FEW HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...ROBERG
Hazardous weather outlook, Jun 19, 3:15 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT FRI JUN 19 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-202115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
415 PM CDT FRI JUN 19 2015 /315 PM MDT FRI JUN 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE SOUTH PLATTE AND PLATTE
RIVERS...AS WELL AS THE NORTH PLATTE RIVER UPSTREAM OF LAKE
MCCONAUGHY. THUNDERSTORMS ARE POSSIBLE NEAR THE SOUTH DAKOTA
BORDER OVERNIGHT...HOWEVER THE CHANCE FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ALTHOUGH SMALL CHANCES FOR THUNDERSTORM DEVELOPMENT EXIST THROUGH
THE NEXT FEW DAYS...THE BEST CHANCE FOR THUNDERSTORMS INTO THE
WEEKEND IS EXPECTED TO BE SATURDAY NIGHT INTO SUNDAY WHEN A MORE
SIGNIFICANT LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 20, 1:15 AM CST
Where
Cherry County, Valentine
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Brown

When
June 20, 1:16 AM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
42.550, -99.860

Thunderstorm Wind, Holt

When
June 20, 2:00 AM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575392, 575398, 575394.